Georgia, 2024

Hail in Georgia, March 26, 2024

March 26, 2024 · NWS JAX · 1 event in 1 county or zone

Pre-frontal strong to severe storms developed across SE GA during the late afternoon and early evening as a short-wave trough passed overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Pre-frontal strong to severe storms developed across SE GA during the late afternoon and early evening as a short-wave trough passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 26, 3:08 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 26, 3:08 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
408 PM EDT Tue Mar 26 2024

...FLOOD WATCH IN EFFECT LATE TONIGHT THROUGH EARLY THURSDAY
MORNING OVER FAR WESTERN SOUTHEAST GEORGIA AND THE SUWANNEE
VALLEY...

...POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON OVER NORTHEAST FLORIDA...

.NEAR TERM...
Issued at 341 PM EDT Tue Mar 26 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A breezy and mainly cloudy day has transpired up until the last hour
as stratocumulus clouds have finally begun to become more scattered
across the area as winds inland have turned more southerly 10-15
mph with gusts up to 20-25 mph at times. Temperatures have warmed
into the low 80s over inland SE GA and the low to mid 80s across
inland NE FL with cooler SE winds at the coast keeping temperature
in the 75-80 degree range. No showers have developed due to drier
air still remaining above the boundary layer and lingering stable
conditions, but that will change towards sunset as the southerly
low level flow ahead of the cold front slowly crossing the FL
panhandle helps to increase moisture levels to 1.00-1.25 inches in
precipitable water (thanks to dewpoints rising from around 60 to
the mid 60) and some isolated to scattered showers and possibly a
lone T'storm may skirt SW to NE over the far western SE GA
counties along and west of US highway 441.

Tonight, the slow progression of the cold front from the west,
due to the shortwave impulse exiting the base of deep mid to upper
level will cause the trough to undergo a negative tilt over the
upper Midwest region as trough's center pivots towards the
western Great Lakes. Low, mid, and high level flow will be
paralleling from the SW and help stream in high moisture content
(1.50 to 1.75 inches of precipitable water) into interior SE GA
and the Suwannee Valley of inland NE FL after midnight with heavy
showers spreading NE from the FL panhandle and Gulf of Mexico
ahead of the cold front. A flood watch be placed in effect
starting late tonight for areas that will begin to see heavier
showers and embedded thunderstorms bring heavy rainfall rates to
far interior portions of SE GA and NE FL (see hydro section for
more information). Clouds will be on the increase west to east and
become overcast as mid level clouds lower ahead of the showers
and embedded thunderstorms spreading in from the west late
tonight. With cloudiness, lows will be above normal in the mid 60s
over SE GA and the mid to upper 60s over NE FL with light
southerly winds.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 341 PM EDT Tue Mar 26 2024

The sharp frontal boundary will begin the day oriented over the
eastern FL panhandle, extending north/northeast just to the west
of southeast GA counties. It is expected to make very little
progress throughout the day on Wednesday, meaning plenty of
opportunity for showers and embedded thunderstorms to persist just
ahead of the boundary through Wednesday Night across almost the
entirety of the area. In addition, a rather potent shortwave
impulse aloft is expect to move north/northeastward along and
ahead of the boundary, which is expected to enhance convective
coverage. The continued training of rainfall with the slow moving
front could result in some localized flooding, with the highest
risk for this being generally west of Highway 301 and over
interior southeast GA. Flood Watch is now in effect at this
forecast package from about Coffee County GA southward across
areas in the Suwannee River Valley area, with a general 2-3 inches
expected, dropping off further south and east.

With respect to t'storm activity, the potential exists for some
strong to isolated severe activity, especially considering the
modest upper level support with the shortwave and a healthy amount
of shear in place. The main point of uncertainty is with regards
to the magnitude of instability, and especially lower level
instability as there will be plentiful cloud cover and widespread
shower activity occurring. However, the ingredients in place
should be enough to justify this potential, with the best chances
being over northeast FL. Primary threats with any of these storms
will be hail and wind gusts of 40-60mph.

The front will start to make more progress by Wednesday Night and
through Thursday as longer wave upper trough swings across the
southeast US and over our area Thursday Night. Showers and
isolated t'storms will make their way through the area more
quickly overnight on Wednesday, and expected to be through the
area by Thursday Morning. Any strong/severe risk will be more
limited Wednesday Night and into Thursday Morning.

Given the rather sharp frontal boundary, temps will range from mid
70s north and west to low to mid 80s furthest south and east ahead
of the front. As one would expect, cooler low temps will start the
day on Thursday, without a significant increase in temps during
the day Thursday in the cool northwesterly advection: generally in
the 70s, with some areas over interior southeast GA likely
struggling to get much above 70.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 341 PM EDT Tue Mar 26 2024

High pressure builds in behind the aforementioned front into
Friday, and becomes the dominant feature for our weather area wide
through much of the long term. The high passes almost directly
overhead around Friday Night before slowly shifting offshore north
of the Bahamas for the Weekend and persisting ridging over the
area into the start of next week. This pattern will result in
temps near to slightly below climo Friday, then gradually rising
toward above normal by late weekend and into the start of the next
work week.

&&

.AVIATION...
(18Z TAFS)
Issued at 213 PM EDT Tue Mar 26 2024

The 18Z TAF period will begin with VFR conditions as stratocumulus
clouds begin to lift more south to north with departure of high
pressure farther off to the northeast and a slowly approaching
cold front from the west. Between these two features, surface
southerly winds will be breezy 10-15 knots with gusts to 15-20
knots with a trend in lighter southerly winds at VQQ and GNV to
6-10 knots after 20Z-21Z with broken to overcast clouds becoming
more scattered later this afternoon around 4.0-5.0 kft. Winds will
lighten away from the coast by 00Z to 4-8 knots remain more
elevated at SSI and SGJ 8-10 knots through much of the evening
under increasing high and mid level clouds.

By 12Z, showers will spread towards GNV and then north and east to
SSI and the duval county terminals 13Z-15Z, and likewise, expect
MVFR ceilings to spread northeast across the terminals from 12-15Z
at GNV, VQQ, and SSI then onto JAX and CRG by 16-17Z. Have also
included VCTS for all sites except SGJ by the end of the period.
There will be a increasing probability for thunderstorms after the
end of the 18Z TAF period as another wave aloft moves through
from the Gulf. Winds should be southerly ahead of the front on
Wednesday 6-10 knots with a light Atlantic seabreeze near the
coast at SGJ after 17Z.

&&

.MARINE...
Issued at 341 PM EDT Tue Mar 26 2024

High pressure near New England will slowly weaken through today
and lift north into Quebec Canada as low pressure over Georgia and
Alabama drags a cold front across the FL panhandle towards the
area through this evening. Breezy winds continue elevated seas
over the waters and thus will keep small craft advisory conditions
nearshore through this evening and offshore through Wednesday
afternoon. The front's progress will slow as it moves towards the
waters on Wednesday with winds turning more southerly as showers
and thunderstorms increase in coverage over the waters during the
afternoon and evening hours and potential exists for isolated
strong to severe thunderstorms, especially over the northeast
florida waters. Showers and thunderstorms will continue overnight
into Thursday before ending Thursday afternoon as the cold front
exits east of the waters. Northwest winds will increase behind the
front as high pressure builds in from the west with a return to
small craft advisory conditions by early Friday as winds turn
northerly, then subside Friday afternoon as high pressure builds
over the region. The high will shift east southeast of the waters
this weekend with winds becoming southwesterly.

Rip Currents: A high risk of rip currents is in effect for all
area beaches through this evening. A high risk of rip currents
will remain in effect Wednesday for Northeast Florida beaches
with a moderate risk at Southeast Georgia Beaches.

&&

.FIRE WEATHER...
Issued at 341 PM EDT Tue Mar 26 2024

Patchy high dispersions expected through the rest of this
afternoon ahead of a slowly approaching cold front as elevated
southerly surface and transport winds persist. Low clouds and
rounds of showers and thunderstorms on Wednesday, along with
lighter south to southwesterly surface and transport winds will
yield low daytime dispersions across the area. Isolated strong to
severe thunderstorms are possible with wind gusts up to 40-60
mph. Behind the cold front on Thursday, breezy northwest surface
and transport winds will yield high daytime dispersions as high
pressure builds in from the west.

&&

.HYDROLOGY...
Issued at 341 PM EDT Tue Mar 26 2024

Water levels continue gradually receding all along the Altamaha
River, with minor flooding expected to continue during the next
several days along upper portions of the Altamaha River near the
Baxley gauge. Water levels have finally fallen below flood stage
along lower portions of the Altamaha River near the Everett City
gauge this afternoon. Meanwhile, runoff from more recent rainfall
is resulting in rises along the Satilla River, with minor flooding
beginning along lower portions of the Satilla River near the
Atkinson gauge late this week. Additional rises all along the
Satilla River are possible during the upcoming weekend.

A slow moving frontal boundary will impact our region from tonight
through Thursday afternoon. Widespread rainfall amounts of 1-3
inches forecast across far inland portions of southeast GA and the
Suwannee Valley, where the potential for isolated higher amounts of
up to 4 to 5 inches are possible. Therefore, a flood watch has been
issued for Coffee, Atkinson, Clinch, Echols, Hamilton, and Suwannee
counties. These locations highlighted in the flood watch are also
within a Slight Risk of Excessive Rainfall issued by the Weather
Prediction Center and the flood watch may expand with subsequent
forecasts. A Marginal Risk is also in place elsewhere over coastal
NE FL, north central FL, and coastal SE GA, where totals of
around an inch to and inch an a half are expected, with locally
heavier amounts possible where downpours train repeatedly over the
same locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  76  56  72 /  80  80  80  20
SSI  65  74  60  72 /  20  90 100  30
JAX  65  80  60  74 /  10  90 100  30
SGJ  66  81  63  76 /   0  80  90  30
GNV  66  80  61  76 /  10  90 100  20
OCF  66  81  63  77 /   0  90  90  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 2 AM EDT Wednesday through late Wednesday night
     for FLZ021-120-220.

     High Rip Current Risk through Wednesday evening for FLZ124-125-
     133-138.

GA...Flood Watch from 2 AM EDT Wednesday through late Wednesday night
     for GAZ132-149-162-163.

     High Rip Current Risk until 8 PM EDT this evening for GAZ154-166.

AM...Small Craft Advisory until 11 AM EDT Wednesday for AMZ450-452-
     454.

     Small Craft Advisory until 5 PM EDT Wednesday for AMZ470-472-474.

&&

In the hours before

Special weather statement, Mar 26, 4:07 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
507 PM EDT Tue Mar 26 2024

GAZ132-149-262130-
Atkinson GA-Coffee GA-
507 PM EDT Tue Mar 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COFFEE AND WESTERN
ATKINSON COUNTIES THROUGH 530 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 7 miles north of Adel, moving east at 50 mph.

HAZARD...Wind gusts around 40 mph and half inch hail. If the storm
         maintains strong intensity, a warning may be necessary.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pearson and Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 8314 3151 8294 3126 8283 3121 8305
      3123 8305 3128 8303 3131 8306 3133 8306
      3134 8307 3136 8310 3139 8311 3140 8314
TIME...MOT...LOC 2106Z 250DEG 43KT 3124 8339

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SHASHY

The radar

The Moody AFB radar (KVAX), 58 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffee

When
March 26, 4:44 PM EST
Where
Coffee County, 1.37 mi ESE of Mora
Measured
1 in hail
Reported by
Social Media
Coordinates
31.410, -82.950

The public shared pictures of quarter size hail on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164271.